Recovery Begins Here
Call 24/7 (844) 557-8575

We’re open everyday 24/7
Get help now
Free & confidential

(844) 557-8575

Is It Possible to Overdose on Modafinil?

Abusing modafinil can lead to an overdose.

Modafinil Specifics

Modafinil is a generic drug  prescribed under the brand name Provigil, which slows the process of dopamine reuptake in the brain. This gives the body more energy and makes the mind more awake. This drug is not technically a stimulant, like amphetamines or methamphetamines, but it does promote wakefulness.

The U.S. Food and Drug Administration (FDA) approved modafinil as a prescription drug for people with narcolepsy, obstructive sleep apnea (OSA), and shift work disorder (SWD) — conditions impacting sleep and preventing the individual from getting enough rest in normal cycles.

Modafinil manages dopamine in the brain so the DEA put modafinil it on their Schedule IV list so prescriptions can be refilled without going to see a doctor.

Many people abuse modafinil because it is promoted as a “performance enhancer.” People mistakenly believe that it enhances cognition, learning, and memory.

It is considered a nootropic, or “smart drug.” However, there is no scientific evidence that taking modafinil off-label, to enhance mental capacity, is effective. Taking the drug regularly can lead to dependence and addiction.

There is also some evidence that abusing modafinil can cause an overdose. Too much of the drug has led to hospitalization in the past, although there are no records of death from taking more modafinil than prescribed.

What to Do if Someone Overdoses 

A drug overdose is also called toxicity because overdosing on a drug is similar to being poisoned. Different drug overdoses have some different symptoms. They might include passing out, vomiting, losing physical coordination, slurred speech, inability to keep track of conversations or events, dissociation from reality, and seizures.

If someone overdoses on any substance, including modafinil, it is critical to call 911 immediately. Getting help quickly is essential to limit damage from the overdose.

Stay with the person until help arrives. This ensures that they will not wander away or consume more drugs, which would complicate the overdose and increase the risk of death.

You can put the person in the rescue position — on their side — so they do not choke if they vomit while passed out. If the person is cold to the touch, keep them warm. Move them inside, wrap them in blankets, and stay with them.

When someone is suffering from an overdose, there are certain things to avoid as well. Under any circumstances, do not:

  • Let the person “sleep it off.” If they have passed out, they are in danger
  • Put them in a cold shower, as the temperature change could shock them
  • Give them coffee or other intoxicants. If they are conscious, they may sip water
  • Make the person vomit to get the drug out of their system

Some drugs, like opioids, have an antidote available. Unfortunately, there is no antidote for modafinil toxicity that can be administered.

What Happens During a Modafinil Overdose?  

Studies have shown that it is possible to overdose on modafinil.

The average dose is 100 to 200 mg, which may be administered a couple of times per day. The highest recommended dose is 200 mg total in one day.

In clinical trials, there were 151 protocol-specified doses in much larger amounts to determine how toxic modafinil could be. These doses were administered to 32 test subjects, with 13 of those participants taking more than 1000 or 1200 mg per day for 7 to 21 consecutive days.

Intentional, acute overdoses occurred when two subjects took 4000 mg and 4500 mg respectively, in a foreign study on depression.

Adverse reactions included the following:

  • Excitation
  • Insomnia
  • Agitation
  • Moderate elevations of blood pressure
  • Anxiety
  • Irritability
  • Aggression
  • Confusion
  • Tremors
  • Nervousness
  • Heart palpitations
  • Sleep disturbances
  • Diarrhea
  • Nausea
  • Other stomach problems
  • Slower blood clotting

More specific overdose symptoms have been reported.

  • Disorientation and confusion
  • Restlessness, agitation, irritability, and anxiety
  • Increased excitation
  • Hallucinations
  • Digestive disturbances
  • Cardiovascular harm, including tachycardia, hypertension, and chest pain

Ready to get Help?

We’re here 24/7. Pick up the phone.

Drug Interactions Increase Overdose Risk 

Since modafinil is a prescription drug, doses are given to regulate brain chemistry in specific ways to allow for wakefulness during certain hours and regulating the brain’s ability to stay awake and fall asleep.

It is typically one drug in a group of drugs. For example, someone with narcolepsy may take modafinil during the day and take sedatives at night to sleep for a specific number of hours.

Modafinil will interact with several medications, so if you receive a prescription for modafinil, it is important to talk to your doctor about other medications and supplements you take. Ask about potential side effects from medication interactions.

People who abuse modafinil do not have a doctor they can work with to understand or mitigate these side effects, so dangerous drug interactions are more likely to occur. There is an increased risk of overdose when mixing drugs too.

The following drugs are dangerous to mix with modafinil:

  • Phenobarbital or other barbiturates
  • Benzodiazepines, including Valium or Xanax
  • Alcohol
  • Caffeine
  • Anti-seizure medications
  • Hormonal medications like birth control pills
  • Antifungal medications
  • Antidepressants, including selective serotonin reuptake inhibitors (SSRIs) and MAO inhibitors

Eating grapefruit or drinking grapefruit juice may interact with modafinil, causing potentially harmful side effects.

Consuming alcohol while taking modafinil can reduce the stimulating effects since alcohol is a sedative and can change brain chemistry in unusual, detrimental ways.

Caffeine can enhance the stimulating effects of modafinil, which may lead to greater excitation and manic behaviors.

Avoid Overdosing on Modafinil

While there are reports of taking too much modafinil by accident — particularly if young children find the medication and consume too much of it — adult overdose may indicate substance abuse.

When modafinil is taken as prescribed, it is safe. When it is abused as a performance enhancer or recreational drug, it is easy to take too much in one day, suffer side effects, and take more in an attempt to feel normal again.

Modafinil pills that may cause risk of overdose

Consuming more modafinil is dangerous. At doses over 1000 mg per day, the risk of poisoning and overdose rapidly increases.

If a loved one has suffered a modafinil overdose, they may be abusing this drug for non-medical reasons. Getting help from a detox program is the first step. These programs end the body’s dependence on chemicals.

Then, entering a rehabilitation program to change behaviors around drugs or alcohol will reduce the risk of relapsing back into substance abuse.

Nootropics, in particular, are labeled as safe, but this is not always the case. It is easy to become dependent on a drug like modafinil because you feel better at first, and you think it makes you smarter or gives you a better memory. However, it is possible to take too much of this drug and cause harm. 

Sources

(August 14, 2014). What is Modafinil (Provigil)? Everyday Health. from https://www.everydayhealth.com/drugs/modafinil

(January 2015). Highlights of Prescribing Information: Provigil. U.S. Food and Drug Administration (FDA). from https://www.accessdata.fda.gov/drugsatfda_docs/label/2015/020717s037s038lbl.pdf

How to Save a Person from Overdose. Washington Drug & Alcohol Commission, Inc. from https://wdacinc.org/overdose-information/how-to-save-a-person-from-overdose/

(February 22, 2012). Practical Use and Risk of Modafinil, a Novel Waking Drug. Environmental Health and Toxicology. from https://www.ncbi.nlm.nih.gov/pmc/articles/PMC3286657/

(2018). Modafinil. RxWiki. from https://www.rxwiki.com/modafinil

(September 21, 2018). Provigil (Modafinil). Healthline. from https://www.healthline.com/health/cdi/provigil

Have Questions? Call 24/7.
Calling Is Free & Confidential.

(844) 557-8575

COVID-19 Advisory: We are accepting patients and offering telehealth options. Click here for more information.